Hail, Goodhue
- When
- April 10, 3:10 PM CST
- Where
- Goodhue County, 0.49 mi E of Trout Brook
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.550, -92.560
A strong early Spring cold front moved across eastern Minnesota during the afternoon of Sunday, April 10th. Ahead of this cold front, strong southerly winds and instability made for a moderate risk of severe weather based the Storm Prediction Center and atmospheric dynamics.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A strong early Spring cold front moved across eastern Minnesota during the afternoon of Sunday, April 10th. Ahead of this cold front, strong southerly winds and instability made for a moderate risk of severe weather based the Storm Prediction Center and atmospheric dynamics. After 2 pm, a few thunderstorms developed rapidly near Red Wing, Minnesota and produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 10, 1:18 PM CST, 1 hour 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 218 PM CDT SUN APR 10 2011 .DISCUSSION... .MESOSCALE... CONDITIONS ARE COMING TOGETHER FOR CONVECTIVE INITIATION BY 330 PM...WITH RAPID DEVELOPMENT LIKELY AFTER...SOME OF WHICH IS PROBABLE TO BE TORNADIC IN THE REGION. THE MOST FAVORED AREA IN OUR CWA IS WESTERN WISCONSIN. THE LATEST HAND SURFACE ANALYSIS DEPICTS THE PRIMARY SURFACE LOW DEEPENING NEAR LAKE MILLE LACS WITH A STRONG WARM FRONT REACHING EAST OF THERE AND A COLD FRONT EXTENDING DUE SOUTH...DRAPED ABOUT 30 MILES WEST OF I-35 /AND SEEN ON THE KMPX RADAR/. A SECONDARY SURFACE CIRCULATION HAS BEEN ANALYZED ALL DAY ON THE COLD FRONT AND IS APPROACHING MASON CITY. THIS IS OF PARTICULAR INTEREST AS IT IS WHERE THE INHIBITION HAS RAPIDLY DECREASED...IN FACT THERE IS NOW NONE ANALYZED OVER CENTRAL INTO NORTHERN IA ON THE LATEST SPC MESOANALYSIS. JUST AHEAD OF THIS AREA IS POOLED 64-66 SURFACE DEW POINTS AND ENHANCED MOISTURE CONVERGENCE. THIS AREA OF SOUTHEAST MN IS ALSO AT THE NOSE OF A VERY STRONG MID-LEVEL JET /90-100 KT AT 500MB PER PROFILERS AND SEEN ON WATER VAPOR/ ALLOWING FOR DEEPER ASCENT AND SHEAR...ALONG WITH FURTHER MID- LEVEL COOLING. THE ELEVATED LAPSE RATES ARE ALREADY DRY ADIABATIC PER THE 18Z MPX SOUNDING. SO THIS INDICATES THAT DEVELOPMENT SHOULD BE RAPID ONCE THE SURFACE WARMTH AND MOISTURE CAN CONNECT IN THE VERTICAL WITH SUCH LAPSE RATES. THE CURRENT HRRR AND VSREF MODELS INDICATE THAT AROUND 330 PM IS THE FAVORED DEVELOPMENT TIME...WITH THE AREA OF ALBERT LEA TO THE ST. CROIX RIVER VALLEY MOST LIKELY. STORMS SHOULD EVOLVE TO THE NORTHEAST RAPIDLY. THE DEEP LAYER SHEAR MAGNITUDE OF 60 TO 70 KTS AND THE FRONTAL ORIENTATION FAVOR DISCRETE SUPERCELLS...WITH POSSIBLE SPLITS. THE 0-1KM SHEAR VALUES ARE AROUND 20 KTS RIGHT NOW ACROSS THE CWA WARM SECTOR...AND ARE FORECAST TO INCREASE BY THE RUC TO 25-30 KTS OVER THE EASTERN TWO TIERS OF COUNTIES. WITH OTHER PARAMETERS IN PLACE OVER THAT AREA BETWEEN 3:30PM-6PM AND THE SECONDARY SURFACE LOW MOVING THAT WAY...THAT LOCATION IS THE MOST FAVORED FOR TORNADOES IN THE FORECAST AREA. EXPLICIT CONVECTIVE RUNS OF THE NMM AND HRRR HAVE ALSO BEEN INDICATING WHAT APPEAR TO BE SUPERCELL STRUCTURES NEAR LADYSMITH TO EAU CLAIRE IN THAT TIME. AS FOR OTHER THREATS...THEY PRETTY MUCH ALL ARE IN PLAY AS DCAPE VALUES ARE QUITE LARGE...AND THERE IS PLENTY OF INSTABILITY ABOVE -20C FOR LARGE HAIL. WE HAVE ADAPTED A HIGH TEMPORAL RESOLUTION INTO THE FORECAST GRIDS THROUGH EARLY EVENING...AND MENTIONED THE CHANCE FOR TORNADOES IN THE EASTERN TWO TIERS OF COUNTIES...GIVEN IT IS THE FIRST EVENT OF THE YEAR...ANOMALOUSLY EARLY...AND THAT THERE ARE SOME PARAMETERS IN LINE FOR STRONG TORNADOES IN THAT AREA. THE THREAT SHOULD BE EAST OF THE AREA BY 8 PM...POSSIBLY AS EARLY AS 6 PM. TONIGHT...AS THE UPPER LOW SHIFTS EAST OVER THE AREA THE CHANCE FOR RAIN WITHIN THE DEFORMATION WILL CONTINUE TO MOVE FROM WEST TO EAST. THE AREA OF RAIN HAS BEEN HOLDING TOGETHER OVER THE EASTERN DAKOTAS AND SHOULD AS IT SHIFTS EAST THROUGH THE EVENING. OVERNIGHT...THE NAM FORECAST QG FORCING AND FRONTOGENESIS RAPIDLY DECREASES. SO BEING TO FADE POPS. WHILE AN ISOLATED LIGHTNING STRIKE IS POSSIBLE...HAVE NOT MENTIONED THUNDER IN THAT AREA. BEYOND...DUE TO THE ATTENTION ON SEVERE WEATHER IN THE NEAR TERM...ONLY A FEW CHANGES MADE IN THE EXTEND PERIOD. HAVE INCREASED THE CHANCES FOR RAIN ACROSS SOUTHERN MN...IN WHAT LOOKS LIKE COULD BE A WET TIME PERIOD FROM WEDNESDAY THROUGH FRIDAY. THIS IS BECAUSE OF A SLOW MOVING UPPER LOW WHICH IS IN GOOD AGREEMENT IN THE MODELS. IT IS FORECAST TO BREAK OFF FROM A LONG WAVE TROUGH OFF THE WEST COAST...AND AS IT SHIFTS EAST IT HAS LITTLE STEERING FLOW. WILL NEED TO WATCH THIS PERIOD TO SEE IF RAINFALL AMOUNTS WOULD FURTHER AGGRAVATE FLOODING. TEMPERATURES LOOK MILD ON TUESDAY WITH SUNSHINE EXPECTED...BUT THEN BELOW NORMAL TEMPERATURES ARE FORECAST FOR THE LATTER PART OF THE WEEK. && .AVIATION... /18Z TAF ISSUANCE/ SURFACE LOW PRESSURE NEARING ST CLOUD AT THIS TIME WITH A COLD FRONT EXTENDING SOUTH TO NEAR FAIRMONT. THUNDERSTORMS EXPECTED TO DEVELOP QUICKLY BETWEEN 18Z AND 20Z ALONG THIS FRONT PER THE HRRR AND VSREF FROM THE TWIN CITIES TO BLUE EARTH. BEST CHANCE FOR STORMS AT KMSP IS BETWEEN 18Z AND 21Z. KRNH HAS THEIR BEST CHANCE BETWEEN 19Z AND 22Z WITH KEAU 21Z TO 24Z. DID INCLUDE WIND GUSTS TO 35 KNOTS AND HAIL IN THE KEAU TERMINAL WHERE PROBABILITIES FOR SEVERE STORMS ARE MUCH HIGHER DURING THE MID TO LATE AFTERNOON HOURS. TO THE WEST OF THE BOUNDARY...CEILINGS PLUMMET BELOW 010 ALONG WITH VISIBILITIES GENERALLY LESS THAN 2 MILES IN BR. THESE CONDITIONS WILL LIKELY CONTINUE THROUGH THE EVENING HOURS AT KAXN...KRWF AND KSTC. LAMP GUIDANCE ALSO SHOWING IFR OR LOWER CONDITIONS SPREADING INTO KMSP...KRNH AND KEAU BY EARLY THIS EVENING. CONCERN IS THAT THIS MAY NOT BE FAST ENOUGH AND TRENDS WILL BE MONITORED. IN ADDITION...NORTHWEST WINDS AT 15-20 KNOTS WITH GUSTS TO 25 KNOTS...WILL MOVE INTO KAXN AND KRWF BY 21Z AND INTO THE EASTERN TAF SITES THIS EVENING. THE STRONGER WINDS WILL PERSIST OVERNIGHT AND MONDAY MORNING. KMSP...NARROW WINDOW EARLY THIS AFTERNOON FOR STORMS. BY 21Z...BELIEVE THE THREAT WILL BE EAST OF THE AIRPORT WITH MVFR CEILINGS QUICKLY SPREADING IN. MAIN CONCERN IS THAT CEILINGS MAY DROP BELOW 010 BETWEEN 21Z-24Z AND A TEMPO GROUP WAS INSERTED TO ADDRESS THIS. CONFIDENCE HIGH FOR CEILINGS UNDER 010 FOR MUCH OF THE NIGHT AHEAD AS VERY MOIST CYCLONIC LOW LEVEL CONDITIONS PREVAIL IN THE WAKE OF THE LOW. SOUTH WINDS 12-15 KNOTS VEERING WEST 15 TO 20 KNOTS BY 11/00Z AND NORTHWEST OVERNIGHT AND MONDAY MORNING. GUSTS 25 TO 30 KNOTS EXPECTED TONIGHT AND MONDAY MORNING. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && MTF/RAH
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1144 AM CDT SUN APR 10 2011 MNZ044-045-051>053-059>063-066>070-074>078-082>085-091>093- WIZ014>016-023>028-111645- MILLE LACS-KANABEC-SHERBURNE-ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA- RAMSEY-WASHINGTON-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-BROWN- NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE- MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN- PEPIN-CHIPPEWA-EAU CLAIRE- 1144 AM CDT SUN APR 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A MODERATE RISK OF SEVERE THUNDERSTORMS IS OUTLOOKED ACROSS PARTS OF EAST CENTRAL AND SOUTHEAST MINNESOTA AS WELL AS ALL OF WEST CENTRAL WISCONSIN. SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON FROM NEAR THE TWIN CITIES TO FAIRMONT. THE STORMS WILL MOVE RAPIDLY NORTHEAST INTO WEST CENTRAL WISCONSIN. SOME OF THE STORMS MAY PRODUCE TORNADOES AS WELL. THE STORMS ARE EXPECTED TO BE EAST OF THE OUTLOOK AREA BY 8 PM THIS EVENING. MANY RIVERS REMAIN IN FLOOD. CONTINUE TO MONITOR FLOOD STATEMENTS FOR THE LATEST UPDATES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY RIVERS WILL LIKELY REMAIN IN FLOOD THROUGH NEXT WEEK. CONTINUE TO MONITOR FLOOD STATEMENTS FOR THE LATEST UPDATES. SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EARLY THIS EVENING. MNZ041>043-047>050-054>058-064-065-073-111645- DOUGLAS-TODD-MORRISON-STEVENS-POPE-STEARNS-BENTON-LAC QUI PARLE- SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-YELLOW MEDICINE-RENVILLE-REDWOOD- 1144 AM CDT SUN APR 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT AN ISOLATED THUNDERSTORM IS POSSIBLE THIS AFTERNOON. MANY RIVERS REMAIN IN FLOOD. CONTINUE TO MONITOR FLOOD STATEMENTS FOR THE LATEST UPDATES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY RIVERS WILL LIKELY REMAIN IN FLOOD THROUGH NEXT WEEK. CONTINUE TO MONITOR FLOOD STATEMENTS FOR THE LATEST UPDATES. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. RAH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 320 PM CDT SUN APR 10 2011 WIZ023>026-102045- DUNN-PEPIN-PIERCE-ST. CROIX- 320 PM CDT SUN APR 10 2011 AT 317 PM CDT...RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 5 MILES NORTH OF ESDAILE. THESE STORMS WAS MOVING NORTHEAST AT 35 MPH. HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... PLUM CITY. ELMWOOD. SPRING VALLEY. WOODVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. && LAT...LON 4498 9227 4496 9167 4446 9216 4466 9249 TIME...MOT...LOC 2021Z 208DEG 31KT 4472 9238
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
342 PM CDT SUN APR 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 5 W MENOMONIE 44.89N 92.02W
04/10/2011 M0.50 INCH DUNN WI TRAINED SPOTTER
&&
DEVINNYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
407 PM CDT SUN APR 10 2011
WIZ025>027-102130-
CHIPPEWA-DUNN-PEPIN-
407 PM CDT SUN APR 10 2011
AT 403 PM CDT...RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY
DEVELOPING 4 MILES NORTHEAST OF DURAND...OR 6 MILES EAST OF EAU
GALLE. THESE STORMS WERE MOVING NORTHEAST AT 65 MPH.
HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
DURAND.
ELK MOUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA.
&&
LAT...LON 4485 9162 4485 9165 4482 9165 4459 9181
4459 9186 4466 9204 4500 9184 4493 9157
TIME...MOT...LOC 2106Z 209DEG 56KT 4471 9186The Minneapolis radar (KMPX), 86 km away, was scanning. The volume nearest the first event began at 21:08 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283246.